What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at May 22, 11:29 AM CST, 16 minutes earlier.
Area forecast discussion, May 22, 11:29 AM CST, 16 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1229 PM CDT Wed May 22 2024
...New AVIATION...
.UPDATE...
Issued at 1100 AM CDT Wed May 22 2024
Surface analysis late this morning places a surface low over
western Ontario with a cold front extending south back into
Indiana and into portions of southeast Missouri, northwest
Arkansas, and back into the Red River Valley. GOES
Satellite/Regional WSR-88D radar trends show an MCS over west
Arkansas and eastern Oklahoma. A few elevated showers and a
thunderstorm developed over west Tennessee over the past couple
hours and have since diminished. As of 10 AM CDT, temperatures
across the Mid-South are in the upper 70s to lower 80s.
Short-term models, especially the CAMs have struggled with the
overall evolution of convective activity across the Mid-South into
this evening. Nonetheless, a shortwave trough rotating through the
Middle and Lower Mississippi Valleys combined with an unstable
atmosphere is expected to result in showers and thunderstorms
across the Mid-South, especially this afternoon and evening.
Favorable upper-level divergence produced by the right entrance
region of a 105 kt 250 mb jet streak, surface-based CAPE values in
excess of 2000 J/kg, 0-6 km Bulk Shear values between 35-45 kts,
and precipitable water values approaching 1.7 inches suggest a
potential for organized severe thunderstorms with damaging winds
as the primary severe weather threat and heavy rainfall. Overall
forecast is in good shape but will make adjustments to rain
chances to reflect current short-term trends.
CJC
&&
.SYNOPSIS...
Issued at 305 AM CDT Wed May 22 2024
Active weather will persist for most of the forecast period. Strong
to severe storms are possible for the next several days. A Slight
Risk is in place for severe storms capable of producing damaging
winds and large hail this afternoon. Several systems will cross the
region for the remainder of this week that will also threaten
damaging winds and large hail.
&&
.DISCUSSION...
(Today through Tuesday)
Issued at 305 AM CDT Wed May 22 2024
A few lingering showers and storms are depicted on KNQA radar as
of 3 AM with continuous signs of weakening. The remnants of any of
this convection will help a MCS/MCV develop ahead of an
approaching cold front. Southwesterly flow will surge a moisture
plume and bring dewpoints into the 70s this morning.
Deterministic soundings are indicative of a damaging wind and large
hail as the primary threats this afternoon into evening. Inverted V
soundings will provide excellent mixing with around 50kts of
effective shear. Unstable lapse rates (~8 C/km) through the column
with MLCAPE ~2500 J/kg and SHIP values >1 may bring large, to very
large hail. On a positive note, SRH values are low (<100 m^2/s^2)
which keeps the tornadic threat below the damaging wind and hail
threat. PWs are in the 90th percentile or higher, meaning locally
heavy rainfall is possible, particularly with any strong updrafts
could lead to localized flooding. Current QPF values are highest
for todays set of storms in the Mississippi Delta region. This
round of convective activity will be aided by diurnal heating and
look to fire up this afternoon ~1pm. Depending on where remnant
outflow boundaries lie from overnight convection, this could
change our severe weather outlook for today, hence the removal of
the Enhanced to a Slight Risk.
The aforementioned cold front is expected to stall tomorrow evening
before lifting north as a warm front by Thursday evening. As a
result of this, showers and thunderstorm chances remain in the
forecast. Another Slight Risk for severe weather is in place for
Thursday with a Marginal Risk for Friday. The placement of the LLJ
will keep an active weather pattern across the Mid-South likely
until Tuesday as series of systems will cross the region. While it
will not rain or thunderstorm the entire forecast period, QPF
continues to trend upwards. QPF for the next 7 days of 2-6" across
the area. Memphis is currently in an area of 5" for the next 7 days.
While it is a bit early for specifics, SPC has highlighted at least
a 15% chance of severe weather on Sunday.
DNM
&&
.AVIATION...
(18Z TAFS)
Issued at 1223 PM CDT Wed May 22 2024
Timing of convective impacts remains the primary concern this
period as multiple rounds of showers and thunderstorms are
anticipated. As of 1730Z, storms continue to pop up and impact all
sites except for TUP. This initial round of storms should persist
into early evening, with another round approaching MEM shortly
after sunset.
Given uncertainty of precipitation impacts overnight, kept PROB30
groups in at all sites for TSRA. Showers and storms will remain
possible through the end of the period. Otherwise, winds will be
mainly out of the south with VFR CIGs anticipated.
ANS
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
PUBLIC FORECAST...DNM
AVIATION...ANS
In the hours before
Special weather statement, May 22, 10:56 AM CST, 49 minutes before
Special Weather Statement
National Weather Service Memphis TN
1156 AM CDT Wed May 22 2024
MOZ115-TNZ001-002-221730-
Pemiscot MO-Lake TN-Obion TN-
1156 AM CDT Wed May 22 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN PEMISCOT...
NORTHWESTERN OBION AND LAKE COUNTIES THROUGH 1230 PM CDT...
At 1156 AM CDT, Doppler radar was tracking a strong thunderstorm near
Ridgely, or near Reelfoot Lake State Park, moving northeast at 30
mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Reelfoot Lake State Park, Tiptonville, Ridgely, Clayton, Cottonwood
Grove, Hornbeak, Samburg, Wynnburg, Wright, Cronanville, Roneys
Store, Sunkist Beach, Blue Bank, Proctor City, Fremont, Madie, Spout
Springs, Mooring, Walnut Log, and Grays Camp.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
southeastern Missouri...and west Tennessee.
&&
LAT...LON 3639 8912 3621 8953 3631 8966 3639 8959
3634 8954 3635 8952 3638 8951 3643 8955
3650 8949 3647 8949 3646 8947 3647 8944
3650 8942 3651 8928
TIME...MOT...LOC 1656Z 236DEG 27KT 3631 8952
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
MJSpecial weather statement, May 22, 11:00 AM CST, 45 minutes before
Special Weather Statement
National Weather Service Memphis TN
1200 PM CDT Wed May 22 2024
ARZ035-221730-
Cross AR-
1200 PM CDT Wed May 22 2024
...A STRONG THUNDERSTORM WILL IMPACT WESTERN CROSS COUNTY THROUGH
1230 PM CDT...
At 1200 PM CDT, Doppler radar was tracking a strong thunderstorm near
Fair Oaks, or 12 miles west of Wynne, moving east at 20 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Wynne, Cherry Valley, Hickory Ridge, Fair Oaks, Vanndale, Hydrick,
Tilton, Brushy Lake, McElroy, Mersman, Fair Field, Ellis Chapel, and
Hamlin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
eastern Arkansas.
&&
LAT...LON 3542 9104 3545 9087 3545 9071 3520 9076
3515 9104
TIME...MOT...LOC 1700Z 258DEG 19KT 3529 9099
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
MJSpecial weather statement, May 22, 11:24 AM CST, 21 minutes before
Special Weather Statement
National Weather Service Memphis TN
1224 PM CDT Wed May 22 2024
TNZ021-022-221800-
Carroll TN-Benton TN-
1224 PM CDT Wed May 22 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN BENTON AND
NORTHEASTERN CARROLL COUNTIES THROUGH 100 PM CDT...
At 1223 PM CDT, Doppler radar was tracking a strong thunderstorm near
Bruceton, or near Huntingdon, moving northeast at 25 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Huntingdon, Camden, New Johnsonville, Bruceton, Hollow Rock, Hillard,
Garretsburg, Palmer Shelter, and Buena Vista.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
west Tennessee.
&&
LAT...LON 3603 8800 3600 8800 3598 8802 3595 8802
3590 8841 3603 8844 3618 8806 3604 8799
TIME...MOT...LOC 1723Z 247DEG 23KT 3601 8831
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
MJSpecial weather statement, May 22, 11:29 AM CST, 16 minutes before
Special Weather Statement
National Weather Service Memphis TN
1229 PM CDT Wed May 22 2024
TNZ002-221800-
Obion TN-
1229 PM CDT Wed May 22 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL OBION COUNTY THROUGH 100
PM CDT...
At 1228 PM CDT, Doppler radar was tracking a strong thunderstorm near
Troy, or 10 miles east of Reelfoot Lake State Park, moving east at 25
mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Union City, Troy, Obion, Hornbeak, Woodland Mills, Rives, Glass, Old
Fremont, Gibbs, Moffatt, Shaffner, Roneys Store, Wolverine, Lassiter
Corner, McCutchen Heights, Jacksonville, and Fremont.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
west Tennessee.
&&
LAT...LON 3632 8895 3630 8896 3623 8929 3636 8938
3650 8908 3650 8895
TIME...MOT...LOC 1728Z 248DEG 24KT 3633 8924
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
MJLocal storm report, May 22, 11:35 AM CST, 10 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
1235 PM CDT Wed May 22 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1220 PM Hail 2 NNW Ellendale 35.26N 89.85W
05/22/2024 M0.75 Inch Shelby TN Public
Penny-sized hail reported near Rivercrest
Elementary.
&&
MJNOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1182107, 1182078, 1182079, 1182083, 1182112, 1182095, 1182081, 1182069, 1182071, 1182109, 1182088, 1182121, 1182099, 1182101, 1182103, 1182106, 1182116.